MAUDE Adverse Event Report: STRYKER GMBH SLIM STRAIGHT PLATE, 6 HOLES (T8) VARIAX 2 FOOT; PLATE, FIXATION, BONE

STRYKER GMBH SLIM STRAIGHT PLATE, 6 HOLES (T8) VARIAX 2 FOOT; PLATE, FIXATION, BONE
Model Number 587338RT
Medical Device Problem Code Failure to Osseointegrate (1863)
Health Effect - Clinical Codes Loss of Range of Motion (2032); Nonunion/Delayed-union Bone Fracture (2369); Implant Pain (4561)
Date of Event 01/18/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient presented with pain in the right foot and in the implant.The patient had hardware removed due to mechanical failure/malfunction of fusion( right foot).The initial diagnosis was pseudarthrosis after fusion or arthrodesis.The pre-operative diagnosis was right hallux limitus with non-union.Non-union hallux interphalangeal joint fusion.The patient underwent revision right first metatarsal phalangeal joint fusion.Right foot hardware removal.Right hallux arthroplasty.Calcaneal bone graft harvesting.
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the plate is broken apart as complained.The device inspection revealed the following: one (1) plate together with seven (7) was returned for evaluation.The plate is broken apart and does belong to the legacy stryker variax 2 foot system.Three (3) of the returned screws belong to the variax 2 system.The other four (4) screw belong most likely to the legacy wright medical cannulated screw system (css).The evaluation of these devices will be performed under the complaints (b)(4), (b)(4), (b)(4) and (b)(4).The visual inspection has shown that the plate is broken apart at one of the two center holes.The catalog- and lot number of the device can be confirmed based on the laser markings.There is compressed material visible at the fracture zones, this indicates that the fragments rubbed against each other under high pressure after the breakage.At four (4) plate holes are damages visible, this indicates that these holes were occupied with a screw.There was no information provided how the returned screws were used, fact is that only three (3) screws of the variax 2 system were returned.The microscopic evaluation has shown that the fractures faces are almost not present anymore.The fracture surface is totally flattened, which also indicates that the fragments rubbed against each other under high pressure after the breakage for a longer period of time.The remainders of the fracture face have the typical view of a fatigue fracture with an uniform fine-grained texture.The relevant dimensions of the plate were verified during the investigation and no deviation from the specification could be detected.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.No product related issue could be detected.There was no additional information about the event provided, it is unknown how long the implants were implanted, no x-rays and no information about the patient history/activity was provided.In addition, it is unknown how the returned implants from different systems are related to each other.Therefore the root cause of the reported non-union and of the breakage cannot be defined.The evaluation of the plate has shown that fatigue, most likely caused by the non-union, did lead to the breakage of the device.In this relation following statement from the variax 2 foot system instructions for use can be pointed out: "these devices can break when subjected to the increased loading associated with delayed unions and/or non-unions.Internal fixation devices are load sharing devices which are intended to hold fractured bone surfaces in apposition to facilitate healing.If healing is delayed or does not occur, the appliance may eventually break due to metal fatigue.Loads on the device produced by load bearing and the patient¿s activity level will dictate the longevity of the device." if more information is provided, the case will be reassessed.

Brand Name
SLIM STRAIGHT PLATE, 6 HOLES (T8) VARIAX 2 FOOT
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach TN 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach TN 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key16362677
Report Number3010667733-2023-00065
Device Sequence Number17845968
Product Code HRS
UDI-Device Identifier07613327170863
UDI-Public07613327170863
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K170771
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number587338RT
Device Catalogue Number626966
Device Lot NumberH65708
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/07/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/19/2023
Supplement Date Received by Manufacturer04/05/2023
Initial Report FDA Received Date02/13/2023
Supplement Report FDA Received Date05/02/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/22/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age54 YR
Patient SexMale
Patient EthnicityHispanic